Drought, Bailey
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions on the South Plains and Rolling Plains of West Texas during the month of December remained unchanged. Exceptional (D4) drought was observed across the western South Plains and a portion of Stonewall County.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions on the South Plains and Rolling Plains of West Texas during the month of December remained unchanged. Exceptional (D4) drought was observed across the western South Plains and a portion of Stonewall County. Extreme (D3) drought covered the rest of the South Plains with mostly Severe (D2) drought observed across the Rolling Plains.
December saw a mix of warm, cool, dry and wet weather. The beginning of the month was characterized by well above seasonal average temperatures however the final two weeks saw much below normal temperatures. By the end of the month, departures from normal were +2.4 and +2.3 degrees at Lubbock and Childress, respectively. The year of 2012 was the warmest on record for both Lubbock and Childress. Precipitation ended up being just below normal at Lubbock with higher deficits generally over the Rolling Plains. This was due to two significant snow storms during the month as well as a squall line of thunderstorms. On Christmas day, one of these snow storms brought up to six inches of snow in Friona and Littlefield. Keetch-Byram Drought Index values were also unchanged during December. Highest values were observed across the western South Plains between 500-600. The rest of the South Plains saw values between 400-500 while the Rolling Plains were observed at 300-500.
Despite the precipitation events throughout the month, there was one day which brought high winds and significant blowing dust. These storms become more typical during the dry season in West Texas although the peak occurs in late winter. By the end of the month, fire weather levels dropped due to cooler weather. Additionally, available fuels were below average for December. The snowfall provided some improvement to winter wheat crops and rangelands but amounts were not sufficient to improve deep soil moisture and long term drought conditions.
Economic losses due to drought through December since the drought began were estimated near $2.6 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 11:24 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1124 PM CST FRI NOV 30 2012 .AVIATION... VFR CONDITIONS SHOULD PREVAIL WITH ONLY PASSING HIGH CLOUDS THIS TAF CYCLE. ANY LOW CLOUD/FOG DEVELOPMENT EARLY SATURDAY MORNING IS STILL EXPECTED TO REMAIN WELL SOUTH AND EAST OF THE TERMINALS. MODESTLY BREEZY WESTERLY WINDS WILL BE POSSIBLE AT KLBB SATURDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 403 PM CST FRI NOV 30 2012/ SHORT TERM... JUST A FEW CIRROSTRATUS OVERSPREADING THE SOUTH PLAINS IS THE ONLY CONTRIBUTION WE'LL SEE FROM AN IMPRESSIVE PACIFIC STORM CURRENTLY DELUGING PARTS OF THE GOLDEN STATE. RATHER DEEP WESTERLY FLOW DOWNSTREAM OF THIS TROUGH WILL KEEP ARID AND UNSEASONABLY WARM CONDITIONS INTACT FOR THE START OF THE WEEKEND. HOWEVER...A VERY DIFFUSE DRYLINE ALONG/EAST OF HIGHWAY 83 WILL RETREAT THIS EVENING AHEAD OF RESPECTABLE BOUNDARY LAYER MOISTURE AND THIS SHOULD YIELD SOME STRATUS AND PATCHY FOG DEVELOPMENT EARLY SAT MORNING THROUGHOUT OUR FAR SERN COUNTIES. STEADY WESTERLY WINDS OVER THE REMAINDER OF THE CWA SHOULD EASILY KEEP MIN TEMPS 10-15 DEG ABOVE NORMAL. A SIMILAR SCENARIO SHOULD PLAY OUT BY SAT AFTN AS THE DRYLINE MIXES EAST AHEAD OF 15-20 MPH WEST WINDS. NEGLIGIBLE CHANGE IN LOW-LEVEL THICKNESSES UNDER ZONAL FLOW SUGGEST SIMILAR MAX TEMPS WITH A THIRD CONSECUTIVE DAY OF RECORD HIGHS IN STORE FOR LUBBOCK. ONLY REAL CHALLENGE TOMORROW CONCERNS FIRE WEATHER OVER MUCH OF THE CAPROCK. ALREADY THIS AFTN...ELEVATED TO OCCASIONALLY CRITICAL FIRE WX IS BEING MET AT A FEW WTM SITES. WITH SIMILAR 20-FT WINDS PUSHING 20 MPH AND MIN RH VALUES OF 10-15 PERCENT EXPECTED...A MARGINAL FIRE WX WATCH OR RED FLAG WARNING WAS DISCUSSED. CONSIDERING WINDS HOWEVER FROM 850-700MB ARE LARGELY 15-20 KNOTS...HAVE DEEMED THIS EVENT TOO CONDITIONAL FOR HEADLINES DESPITE AMPLE CURING OF AREA FUELS IN RECENT WEEKS AND INCREASING ERC VALUES. BELIEVE THIS EVENT IS WORTHY OF ANOTHER RANGELAND FIRE DANGER STATEMENT...BUT WILL LEAVE THIS FOR LATER SHIFTS TO PONDER. LONG TERM... BY AND LARGE...ZONAL UPPER FLOW WILL PERSIST THROUGH THE WEEKEND AND INTO NEXT WEEK...WITH THE EXCEPTION OF A COUPLE OF MODEST SHORTWAVES EMBEDDED WITHIN THE WESTERLY FLOW REGIME. EARLY ON IN THE PERIOD...THE PRIMARY CONCERN WILL REST IN THE ELEVATED POTENTIAL FOR WILDFIRE DEVELOPMENT...AS MARGINAL FIRE WEATHER CONDITIONS WILL PERSIST THROUGH MONDAY. LEE TROUGHING WILL BEGIN IN EARNEST SUNDAY ALONG THE FRONT RANGE OUT AHEAD OF THE ADVANCING WEST COAST TROUGH...AND PERHAPS WITH A LITTLE BIT OF HELP FROM A WEAK SHORTWAVE TRAVERSING THROUGH COLORADO. BEFORE THIS OCCURS THOUGH...A BIT OF LOW LEVEL MOISTURE SHOULD CREEP INTO THE EXTREME SOUTHEASTERN COUNTIES AND MODEL SOUNDINGS SUGGEST THE POTENTIAL FOR SOME PATCHY FOG SUNDAY MORNING DESPITE SOMEWHAT UNFAVORABLE DOWN SLOPING WESTERLY WINDS. ANY FOG IN THE SOUTHEAST WILL QUICKLY BURN OFF AS THE SUN COMES UP. DURING THE DAY SUNDAY...WINDS WILL BACK SLIGHTLY BUT REMAIN BREEZY AT 15-20 KTS. AGAIN... ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THE AFTERNOON...ESPECIALLY IN THE NORTHWESTERN ZONES WHERE WINDS WILL BE STRONGEST AND RH VALUES WILL BE LOWEST. ON MONDAY...WINDS WILL BACK TO THE WEST YET AGAIN AHEAD OF AN ADVANCING COLD FRONT AND INCREASE TO AROUND 20-25 KNOTS THROUGH THE AFTERNOON. THIS WILL MAINTAIN ELEVATED FIRE WEATHER CONDITIONS UNTIL THE LATE AFTERNOON WHEN THE FROPA WILL BRING TEMPERATURES DOWN AND RH VALUES UP AND MITIGATE FIRE POTENTIAL. NEAR RECORD WARMTH IS EXPECTED TO PERSIST THROUGH MONDAY AND WHILE THE COLD FRONT WILL BRING HIGHS DOWN INTO THE MID 60S TUESDAY... LATEST MODEL GUIDANCE IS TRENDING WARMER AND WEAKER WITH THIS FEATURE THAN PREVIOUS RUNS. THUS...TEMPERATURES WILL LIKELY REMAIN ABOVE NORMAL ON TUESDAY AND GRADUALLY WARM BACK INTO THE 70S UNTIL THE NEXT SYSTEM APPROACHES AT THE END OF NEXT WEEK. UNFORTUNATELY...THIS PERSISTENT TREND WILL LIKELY NOT YIELD MORE THAN PARTLY CLOUDY SKIES...LET ALONE ANY PRECIPITATION...UNTIL FRIDAY AT THE VERY LEAST. TOWARDS DAY 7...BOTH THE ECMWF AND GFS DEPICT THE DEVELOPMENT OF A LARGE-SCALE TROUGH ACROSS THE MOUNTAIN WEST ALTHOUGH THE DEPTH AND PLACEMENT OF THIS TROUGH VARIES WILDLY BETWEEN THE TWO MODELS. BOTH SCENARIOS AT LEAST BRING A COLD FRONT THROUGH THE AREA AT SOME POINT BETWEEN FRIDAY AND SATURDAY...AND HAVE BEEN PERSISTENT WITH THIS FEATURE FOR AT LEAST A FEW MODEL RUNS. THIS WILL BE CLOSELY WATCHED AS MODELS GET A BETTER FEEL FOR THE TIMING AND STRENGTH OF THIS SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 39 75 35 75 40 / 0 0 0 0 0 TULIA 40 78 35 77 40 / 0 0 0 0 0 PLAINVIEW 41 79 35 79 40 / 0 0 0 0 0 LEVELLAND 40 78 35 80 41 / 0 0 0 0 0 LUBBOCK 42 79 38 81 44 / 0 0 0 0 0 DENVER CITY 40 76 40 79 41 / 0 0 0 0 0 BROWNFIELD 40 78 36 80 42 / 0 0 0 0 0 CHILDRESS 42 82 40 80 46 / 0 0 0 0 0 SPUR 43 80 42 82 51 / 0 0 0 0 0 ASPERMONT 49 80 50 81 52 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/33/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 552 PM CST FRI NOV 30 2012 TXZ021>044-020000- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 552 PM CST FRI NOV 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF ELEVATED TO LOCALLY CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR THROUGH THE WEEKEND. CONDITIONS MAY DETERIORATE FURTHER MONDAY AS WINDS INCREASE.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419703, 419704, 419705, 419706, 419707, 419708, 419709, 419710, 419711, 419712, 419713, 419714, 419715, 419716, 419717, 419718, 419719, 419720, 419721, 419722, 419723, 419724, 419725, 419726.